Does low-dose droperidol administration increase the risk of drug-induced QT prolongation and torsade de pointes in the general surgical population?

Gregory A. Nuttall, Karen M. Eckerman, Kelly A. Jacob, Erin M. Pawlaski, Susan K. Wigersma, Mary E.Shirk Marienau, William C. Oliver, Bradly J. Narr, Michael J. Ackerman

Research output: Contribution to journalArticle

74 Scopus citations

Abstract

BACKGROUND: The US Food and Drug Administration issued a black box warning regarding the use of droperidol and the potential for torsade de pointes (TdP). METHODS: The primary objective of this retrospective study was to determine whether low-dose droperidol administration increased the incidence of TdP in the general surgical population during a 3-yr time period before and after the Food and Drug Administration black box warning. A random sample of 150 surgical patients during each time interval was selected to estimate the droperidol use for each time period. RESULTS: During the time period before the black box warning (July 1, 1998 to June 30, 2001), 2,321/139,932 patients (1.66%) had QT prolongation, TdP, or death within 48 h after surgery. We could identify no patients who clearly developed TdP before the black box warning. There was one patient for whom the cause of death could not positively be ruled out as due to TdP. In the time period after the black box warning (July 1, 2002 to June 30, 2005), 2,207 patients (1.46%) had documented QT prolongation, TdP, or death within 48 h after surgery, including only two cases (<0.1%) of TdP. The incidence of droperidol exposure was approximately 12% (exact 95% confidence interval, 7.3-18.3%) before the black box warning and 0% after placement of the black box warning on droperidol. Therefore, we estimate that approximately 16,791 patients (95% confidence interval, 10,173-25,607) were exposed to droperidol, none of whom experienced documented TdP. CONCLUSIONS: This indicates that the Food and Drug Administration black box warning for low dose droperidol is excessive and unnecessary.

Original languageEnglish (US)
Pages (from-to)531-536
Number of pages6
JournalAnesthesiology
Volume107
Issue number4
DOIs
StatePublished - Oct 1 2007

    Fingerprint

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

Nuttall, G. A., Eckerman, K. M., Jacob, K. A., Pawlaski, E. M., Wigersma, S. K., Marienau, M. E. S., Oliver, W. C., Narr, B. J., & Ackerman, M. J. (2007). Does low-dose droperidol administration increase the risk of drug-induced QT prolongation and torsade de pointes in the general surgical population? Anesthesiology, 107(4), 531-536. https://doi.org/10.1097/01.anes.0000281893.39781.64